Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 36, NWS Aberdeen, SD

June 11, 2000Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 11, 2000, 4:31 PM MDT for Corson County, South Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 2000, 4:31 PM MDT (22:31 UTC)
Expired
Jun 11, 2000, 5:15 PM MDT
In force
44 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:00 PM MDTThunderstorm Wind 52 EMc Intosh, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2000-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2000-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 112232
SVRABR
SDC031-112315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
431 PM MDT SUN JUN 11 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST CORSON COUNTY IN SOUTH DAKOTA

* UNTIL 515 PM MDT

* AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SHAMBO RANCH...OR ABOUT 33 MILES SOUTHEAST
  OF LEMMON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE IN...
RURAL CORSON COUNTY THROUGH 450 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN ABERDEEN.

$$

LAT...LON 4552 10200 4539 10181 4558 10137 4579 10162

MOHR
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:10 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 11, 2:10 PM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
310 PM CDT SUN JUN 11 2000

ANOTHER INTERESTING AFTERNOON AND EVENING IS TAKING SHAPE ACROSS THE
CWA. CURRENT KABR AND KUNR 88D IMAGES INDICATED SCATTERED SHOWERS
AND THUNDERSTORMS WERE DEVELOPING FROM FAULK COUNTY SOUTH AND
SOUTHWESTWARD INTO CHERRY COUNTY NEBRASKA WITH OTHER WIDELY
SCATTERED SHOWERS AND STORMS IN THE RAPID CITY CWA. 19Z MSAS
ANALYSIS INDICATED THE BEST AREA FOR STORMS TO FORM WAS WEST OF
MOBRIDGE AND PIERRE. THE FACTORS INCLUDE: 60 DEGREE SURFACE
DEWPOINTS POOLING...THETA E RIDGE...GREATEST MOISTURE
CONVERGENCE...GREATEST PRESSURE FALLS AND LIFTED INDICIES OF -6 TO
-9 AHEAD OF COLD FRONT IN EXTREME WESTERN SOUTH DAKOTA.

LIKE THE PREVIOUS RUN...THERE IS SOME SIGNIFICANT DIFFERENCES WITH
EACH MODEL. THE ETA AND AVN MODEL DO INDICATE MOST OF THE SHOWERS
AND THUNDERSTORMS WILL STAY ON THE SOUTH DAKOTA SIDE OF OUR CWA AND
WAS CONCENTRATED TO TONIGHT AND THEN AGAIN LATE TOMORROW AFTERNOON
AND EVENING. WILL FOLLOW THE ETA/AVN ON THIS PACKAGE AS NGM SEEMS
WAY TOO AGRESSIVE WITH THE MOISTURE...ESPECIALLY BEING IN THE WARM
SECTOR TOMORROW. LATEST SURFACE MAP INDICATED THE MAIN WARM FRONT
WAS NORTH OF US AND WAS JUST NORTH OF THE NORTH DAKOTA/SOUTH DAKOTA
BORDER. TEMPERATURES IN NORTHERN MINNESOTA AND NORTHERN NORTH DAKOTA
WERE ONLY IN THE 60S AND 70S WHILE MOST STATIONS IN SOUTH DAKOTA
WERE IN THE MID TO UPPER 80S THIS AFTERNOON.

FOR TONIGHT...SURFACE DEWPOINTS WILL CONTINUE TO RISE AS THE
SOUTHERLY FLOW CONTINUES. KABR/KUDX RADAR IMAGES MAY DICTATE THE
WORDING OF THE THUNDERSTORM ACTIVITY FOR CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA. FOR ABERDEEN AND WATERTOWN...BELIEVE MOST OF THE
ACTIVITY WILL BE AFTER 7 OR 8 PM. CURRENT WORK PACKAGE HAS 50 POPS
FOR THESE TWO GROUPS...BUT MAY UP THEM JUST BEFORE ISSUANCE.
PERUSAL OF GUIDANCE WERE VERY SIMILIAR FOR LOW TONIGHT AND WILL
FOLLOW.

THE ETA/AVN MODEL BRINGS THE LOW OUT INTO WESTERN DAKOTAS TOMORROW.
BEING IN THE WARM SECTOR...WILL TREND TOWARD THE FWC GUIDANCE THAN
REST OF THE GUIDANCE WHICH WAS A FEW DEGREES COOLER. JUST LIKE
YESTERDAY...LIFTED VALUES DROP TO (-3 TO -8)C AND CAPES CLIMB TO
OVER 3000 ACROSS MUCH OF THE CWA TOMORROW AFTERNOON(ETA). BELIEVE
THUNDERSTORM ACTIVITY WILL KICK OFF ALONG THE COLD FRONT TOMORROW
AFTERNOON...AND THEN MOVE EAST ACROSS THE CWA LATE TOMORROW
AFTERNOON AND TOMORROW NIGHT. ETA/AVN MODEL QPF OUTPUT HITS THE CWA
THE HARDEST BETWEEN 00Z AND 06Z TUESDAY WITH AMOUNTS OF 0.25 TO 0.75
OF AN INCH.

WILL CONTINUE POPS ON TUESDAY AS THE LOW PULLS AWAY. THE ETA/AVN
MODELS DO SHOW SOME WRAP AROUND PRECIPITATION...ESPECIALLY ACROSS
THE NORTH AND EAST. IT WILL BE DEFINITELY COOLER ON TUESDAY.
GUIDANCE WAS EXTREMELY CLOSE FOR LOWS MONDAY NIGHT WITH SOME
DIFFERENCE IN THE GUIDANCE FOR HIGHS ON TUESDAY AND WILL TAKE A
MAJORITY OF THE GUIDANCE VALUES FOR HIGHS.

.EXTENDED FORECAST...
MEDIUM RANGE MODELS SIMILAR AT DAY THREE AND DIVERGE BY DAY FIVE.
THE EXTENDED FORECAST PERIOD STARTS WITH H5 TROUGH DIGGING OVER
CENTRAL UNITED STATES.  SURFACE LOW MOVES THROUGH FORECAST AREA
EARLY WEDNESDAY WITH UPPER FEATURE MOVING THROUGH LATE IN THE DAY
WEDNESDAY.  FROM HERE ON MODELS DIVERGE WITH ECMWF FASTER AND NCEP
PROGS TAKING A SOMEWHAT SLOWER TRACK WITH THE MRF BEING THE SLOWEST.
WILL USE A POSITION SIMILAR TO NCEP WHICH IS A BLEND OF MEDIUM RANGE
POSITIONS.  WILL KEEP WEDNESDAY DRY COUNTING ON THE MRF TO BE
SLIGHTLY SLOW.  THIS WILL ALLOW THE SURFACE FEATURE TO MOVE EAST ON
TUESDAY.  WILL INCLUDE A TUESDAY NIGHT PERIOD OF A CHANCE OF
THUNDERSTORMS.  THURSDAY WILL SEE OLD PACIFIC LOW MOVE ACROSS
SOUTHERN CANADA PUSHING NEXT WEAK SURFACE LOW WITH AN ASSOCIATED
COLD FRONT.  FRONT WILL MOVE ACROSS THE AREA THURSDAY AND BRING THE
NEXT CHANCE OF PRECIPITATION.  BY FRIDAY NEXT MAJOR UPPER WAVE IS TO
OUR WEST AND SHOULD NOT REACH EASTERN SOUTH DAKOTA UNTIL THE WEEK
END.  OVERALL THICKNESS PATTERN WOULD INDICATE COOLER TEMPERATURES
AND FMR GUIDANCE TEMPERATURES% WOULD REFLECT THIS AS THEY ARE WELL
BELOW CLIMO ON DAY FIVE IN SPITE OF THE INCREASING BIAS TOWARD
CLIMO. WILL STAY CLOSE TO THEM.

.ABR...NONE.

ECKBERG/KEEFE

N

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.